Semi-periodic solutions of difference and differential equations
© Andres and Pennequin; licensee Springer 2012
Received: 1 October 2012
Accepted: 7 November 2012
Published: 28 November 2012
The spaces of semi-periodic sequences and functions are examined in the relationship to the closely related notions of almost-periodicity, quasi-periodicity and periodicity. Besides the main theorems, several illustrative examples of this type are supplied. As an application, the existence and uniqueness results are formulated for semi-periodic solutions of quasi-linear difference and differential equations.
MSC:34C15, 34C27, 34K14, 39A10, 42A16, 42A75.
Keywordssemi-periodic sequences semi-periodic functions semi-periodic solutions difference equations differential equations
In , it is observed that although the set of periodic sequences forms a linear space, its uniform closure is not the space of almost-periodic sequences but of semi-periodic sequences. In fact, the space of semi-periodic sequences was shown there to be Banach.
The whole Sections I.6, I.7 in  and Sections II.4, II.5 in  are devoted to semi-periodic continuous functions, called there limit periodic functions (cf. also [, p.129]). This class was shown there to be identical with the one of uniformly almost-periodic functions with one-term ℚ-base and, in case of integral one-term base, it reduces to the one of purely periodic functions. For some more references concerning limit periodic functions, see, e.g., [5, 6]. In fact, limit periodic functions were already considered by Bohr in 1925, as pointed out in [, p.113].
In the following section, we define analogously to  the class of semi-periodic continuous functions (with values in a Banach space) and show that it is the same as the class of limit periodic functions considered in [2, 3] (see Theorem 1 below). Let us note that many different notions with the same name (i.e., semi-periodic), like functions satisfying Floquet boundary conditions (see, e.g., [7, 8]) or those describing Bloch waves (see, e.g., , and the references therein), exist in the literature (cf. also [9, 10]).
Hence, after giving a definition of semi-periodic functions, which is analogous to , we prove that the uniform closure of the set of periodic functions is again the one of semi-periodic functions. Unlike in the discrete case, the space of semi-periodic functions is, however, not linear and so not Banach. In order to clarify transparently the position of semi-periodic sequences and functions in the hierarchy of closely related spaces, we decided to illustrate it by means of Venn’s diagrams. Thus, the spaces of almost-periodic, semi-periodic, quasi-periodic and periodic functions and sequences and some of their sums (in the continuous case) are compared in this way. For this, the semi-periodicity is considered by means of the Fourier-Bohr coefficients.
There are even more general interesting classes of almost-periodic functions (for their hierarchy, see, e.g., [11, 12]), but for our needs here only those which are uniformly (Bohr) a.p. will be taken into account. It is well known that uniformly continuous Stepanov a.p. functions are Bohr a.p. (see, e.g., [4, 11]). Another nontraditional characterization of Bohr almost-periodicity was recently done in , namely that Stepanov a.p. functions with Stepanov a.p. derivatives are also Bohr a.p.
In order to make applications to difference and differential equations, we still need to define the notion of uniform semi-periodicity and prove that the associated Nemystkii operators map the set of semi-periodic sequences into themselves. This is unfortunately not true in the case of functions. On this basis, we finally give two examples about the existence of semi-periodic solutions in the form of theorems, both in the discrete and in the continuous cases. Although many various sorts of periodic-type solutions were investigated (for their panorama, see ), as far as we know, semi-periodic solutions in the sense of definitions below of difference or differential equations have been only considered in  and in a certain sense also in . Nevertheless, as pointed out in , Johnson  and Millionshchikov  have already given examples of limit periodic differential equations which admit almost automorphic solutions, but not limit periodic ones.
Before passing to semi-periodic functions in the next section, it will be convenient to mention some facts about semi-periodic sequences.
Hence, denoting as usually by ℤ the set of (positive) integers and letting to be a Banach space endowed with the norm , let us recall the definition of semi-periodic sequences (cf. ).
One can readily check that Definition 1 can be regarded as a discrete version of Definition 2 below for semi-periodic functions. Similarly, the definition of quasi-periodic (q.p.) sequences can be regarded as a discretized (i.e., restricted to ℤ) version of the one for quasi-periodic functions recalled below. A q.p. extending function has the Fourier-Bohr expansion with to be finitely generated which is also true for q.p. sequences. For more properties and details concerning q.p. functions, see, e.g., .
Continuous semi-periodic functions
be the set of periodic functions and be the set of continuous bounded functions. The last one is a Banach space with the uniform norm (written ).
Such a T will be called an ε-semi-period of f.
Let denote the set of semi-periodic functions.
It is easy to see from the definition that every continuous periodic function is semi-periodic. Moreover, if f is semi-periodic, then f is uniformly (Bohr) almost-periodic (i.e., ), and so it is bounded. Thus, we can rewrite Definition 2 as follows.
As we will see later, is not a linear space, but is a complete metric space.
Remark 1 For , unlike for semi-periodic functions in the sense of Definition 2 or Definition 3, in fact the same lemma was already proved in [, pp.114-115], but for limit periodic functions. As already pointed out in the foregoing section, these classes will be shown to coincide by Theorem 1 below, whose proof is just based on Lemma 1.
We are ready to give the first theorem.
Theorem 1 is the closure of in the sup-norm.
Proof Assume firstly that f is s.p. Taking in Lemma 1 , we obtain a sequence of periodic functions s.t. .
Remark 2 In view of Theorem 1, one can now also define a semi-periodic function, equivalently w.r.t. Definition 2 and Definition 3, as the uniform limit of a uniformly convergent sequence of continuous purely periodic functions. This was so done, e.g., in [2, 3, 5, 6, 14].
where is the fractional part of u, i.e., and .
is s.p. with a semi-period in ℕ,
there exists a s.p. function with a semi-period in ℕ whose restriction to ℤ is ,
Proposition 2 (for , cf. [, p.32])
Then f is s.p.
which already proves that f is s.p. □
Proof Let us consider λ and μ s.t. and and a sequence of periodic functions s.t. , uniformly. It follows from the continuity that, for sufficiently large N, and , but since is periodic, it follows that . □
This proof also demonstrates that, for a sufficiently large n, the period of satisfies .
It indicates that is not a linear space. For instance, a simple q.p. function is not s.p. although it is a sum of two s.p. functions. On the other hand, the sum of two a.p. functions is trivially a.p.
Let us show that . Once we have it, we can conclude that which proves that is a period of f. Since, for each i, , we know that, for each i, we can find s.t. . This proves that , for , which is impossible. □
Remark 4 In view of Proposition 1 and its analogy for q.p. sequences mentioned in the foregoing section, a discrete (i.e., restricted to ℤ) analogy of Theorem 2 holds for sequences.
If it is invertible, we can express linearly (with rational coefficients) depending on . This proves that should be a (rational) linear combination of , which is not true.
Assuming that the matrix is singular, its rows are linearly dependent. So, we can find s.t. , for each j. Multiplying it by and then summing over j, we obtain which is not possible.
which is not possible.
we can see that every a.p. function can be expressed as a series of periodic functions. Reversely, a uniformly convergent series of periodic functions is a.p.
Summing up the above observations, we can present in Figure 2 Venn’s diagram for continuous functions under our investigation. The classes of almost-periodic, semi-periodic and quasi-periodic functions are in circles, while sums of semi-periodic functions are in the ellipse. Sums of periodic functions are in the intersection of the classes of quasi-periodic functions and sums of semi-periodic functions. In fact, one can check by similar arguments as in the proof of Theorem 2 that a sum of periodic functions is exactly the sum of semi-periodic functions which is quasi-periodic. Periodic functions are, according to Theorem 2, at the same time semi-periodic and quasi-periodic. Purely semi-periodic functions are in the grey strip.
Now, consider the primitives of s.p. functions.
because φ is bounded. This already proves Lemma 3. It is well known that is a necessary and sufficient condition for F to be periodic, provided f is so. It is, however, not sufficient in the case of a.p. functions. For more details, see, e.g., . Despite the approximation by periodic functions, it is also not sufficient in the case of s.p. functions, as demonstrated by the following example.
We have a uniform convergence on each compact set, because . Thus, this series also exists and defines a primitive of f. If F were s.p., it should be a.p. which is obviously not true, because the Parseval equality does not apply.
Uniformly semi-periodic functions with respect to a parameter
Since such a function is u.a.p., we know that given a compact subset K of M, f is bounded and uniformly continuous on .
Proposition 3 Any u.s.p. function is a uniform limit, on each , of a sequence of continuous functions which are periodic w.r.t. their first variables.
Remark 6 Assume that f is L-Lipschitzian w.r.t. its second variable. It follows from the proof that so is φ, from which we can deduce the same for ψ. So, a u.s.p. function Lipschitzian w.r.t. its second variable can be approximated uniformly on each (K compact) by a sequence of functions which are periodic w.r.t. their first variables and Lipschitzian (with the same constant L) w.r.t. their second variables.
Remark 7 It is possible to define the same for the discrete case and to obtain analogous results. This will be omitted here, because the proofs are quite similar.
Concerning the Nemytskii operator, in the continuous case, it is not true that if f is u.s.p. and ϕ is s.p., then is s.p. As an example, take and . On the other hand, it is true in the discrete case.
Proposition 4 Assume that is s.p. and that is s.p. with the range in . Then the sequence is s.p.
For an alternative proof, one can employ the approximation by periodic sequences.
Semi-periodic solutions of difference equations
where A is a real square matrix.
Theorem 3 Assuming that A has no eigenvalues with modulus one and that f is u.s.p. and Lipschitzian w.r.t. the second variable with a sufficiently small constant, there exists a unique semi-periodic solution for the difference equation (1).
Denoting by the Banach space of a.p. sequences (cf. ), the linear operator , determined by the left-hand side of (2), is obviously invertible. Since T is continuous satisfying , we know from the well-known Banach theorem that must be continuous as well.
maps into itself. Denote by L the Lipschitz constant to all . It is easy to see that is a Lipschitz constant for .
Assuming that , the mapping T is a contraction in the Banach space . So it has a unique fixed point representing the desired s.p. solution of (1). □
Remark 8 Using a triangular form of −A (like Jordan’s one) (see, e.g., [, Proposition 6.14 and Remark 6.26]), it is possible to compute explicitly a constant c s.t. . For such a constant, it is sufficient to assume in order to justify Theorem 3.
Semi-periodic solutions of differential equations
where X is the fundamental matrix of satisfying , i.e., the unit matrix (see, e.g., [, Chapter III.5]). Furthermore, let be u.s.p. with respect to the variable x.
is the Green function associated to A, and , stand for the corresponding spectral projections on the invariant subspaces of A, we can formulate the following theorem.
Theorem 4 Assume still that f is L-Lipschitzian w.r.t. the second variable with . Then there exists a unique semi-periodic solution of the equation (4).
and be the unique bounded solution of (4). Such solutions exist; for more details, see, e.g., [, Chapter III.5].
It will be sufficient to show that , uniformly.
Since are -periodic, we conclude that is semi-periodic. □
Remark 9 Because of the right-hand side in (4), even in the scalar case, Theorem 4 cannot be deduced from the results in , where the scalar equation was considered.
Remark 10 Since Theorem 3 and Theorem 4 represent only illustrative examples, the obtained existence and uniqueness criteria were tendentiously very simple. More sophisticated situations will be considered by ourselves elsewhere.
Remark 11 Analogously as in [24, 25], where almost-periodic solutions were under consideration, it would be interesting to obtain similar results concerning semi-periodic solutions of monotone systems or those treated by means of variational methods.
The first author was supported by the project A-Math-Net Applied Mathematics Knowledge Transfer Network No CZ.1.07/2.4.00/17.0100.
- Berg JD, Wilansky A: Periodic, almost-periodic, and semiperiodic sequences. Mich. Math. J. 1962, 9: 363-368.MathSciNetView ArticleGoogle Scholar
- Besicovitch AS: Almost Periodic Functions. Dover, New York; 1954.Google Scholar
- Levitan BM: Almost-Periodic Functions. GITTL, Moscow; 1953. in RussianGoogle Scholar
- Corduneanu C: Almost Periodic Oscillations and Waves. Springer, Berlin; 2009.View ArticleGoogle Scholar
- Bell H, Meyer KR: Limit periodic functions, adding machines, and solenoids. J. Dyn. Differ. Equ. 1995, 7: 409-422. 10.1007/BF02219369MathSciNetView ArticleGoogle Scholar
- Schwarz W, Spilker J: Arithmetical Functions. Cambridge University Press, Cambridge; 1994.View ArticleGoogle Scholar
- Andres J: Periodic-type solutions of differential inclusions. 8. In Advances in Mathematical Research. Edited by: Baswell AR. Nova Sciences Publishers, New York; 2009:295-353.Google Scholar
- Andres J, Górniewicz L: Topological Fixed Point Principles for Boundary Value Problems. Kluwer Academic, Dordrecht; 2003.View ArticleGoogle Scholar
- Ichihara N, Ishii H: Asymptotic solutions of Hamilton-Jacobi equations with semi-periodic Hamiltonians. Commun. Partial Differ. Equ. 2008, 33: 784-807. 10.1080/03605300701257427MathSciNetView ArticleGoogle Scholar
- Lorenz EN: Noisy periodicity and reverse bifurcation. Annals of the New York Academy of Sciences 357. Nonlinear Dynamics 1980, 282-291.Google Scholar
- Andres J, Bersani AM, Grande RF: Hierarchy of almost-periodic function spaces. Rend. Mat. Appl. 2006, 26: 121-188.MathSciNetGoogle Scholar
- Corduneanu C: A scale of almost periodic function spaces. Differ. Integral Equ. 2011, 24: 1-28.MathSciNetGoogle Scholar
- Andres J, Pennequin D: On the nonexistence of purely Stepanov almost-periodic solutions of ordinary differential equations. Proc. Am. Math. Soc. 2012, 140: 2825-2834. 10.1090/S0002-9939-2012-11154-2MathSciNetView ArticleGoogle Scholar
- Alonso AI, Obaya R, Ortega R: Differential equations with limit-periodic forcings. Proc. Am. Math. Soc. 2002, 131: 851-857.MathSciNetView ArticleGoogle Scholar
- Johnson RA: On almost-periodic linear differential systems of Milionshchikov and Vinograd. J. Math. Anal. Appl. 1982, 85: 452-460. 10.1016/0022-247X(82)90011-7MathSciNetView ArticleGoogle Scholar
- Millionshchikov VM: Proof of the existence of irregular systems of linear differential equations with almost periodic coefficients. Differ. Equ. 1968, 4: 203-205.Google Scholar
- Blot J, Pennequin D: Spaces of quasi-periodic functions and oscillations in differential equations. Acta Appl. Math. 2001, 65: 83-113. 10.1023/A:1010631520978MathSciNetView ArticleGoogle Scholar
- Goes G: Fourier-Stieltjes transforms of discrete measures; periodic and semiperiodic functions. Math. Ann. 1967, 174: 148-156. 10.1007/BF01360815MathSciNetView ArticleGoogle Scholar
- Jiménez MN: Multipliers on the space of semiperiodic sequences. Trans. Am. Math. Soc. 1985, 291: 801-811.View ArticleGoogle Scholar
- Andres J, Pennequin D: On Stepanov almost-periodic oscillations and their discretizations. J. Differ. Equ. Appl. 2012, 18: 1665-1682. 10.1080/10236198.2011.587813MathSciNetView ArticleGoogle Scholar
- Mortola S, Peirone R: The sum of periodic functions. Boll. Unione Mat. Ital. 1999, 8: 393-396.MathSciNetGoogle Scholar
- Andres J, Bednařík D, Pastor K: On the notion of derivo-periodicity. J. Math. Anal. Appl. 2005, 303: 405-417. 10.1016/j.jmaa.2004.08.020MathSciNetView ArticleGoogle Scholar
- Pennequin D: Existence of almost periodic solutions of discrete time equations. Discrete Contin. Dyn. Syst. 2001, 7: 51-60.MathSciNetView ArticleGoogle Scholar
- Blot J, Cieutat P, Mawhin J: Almost periodic oscillations of monotone second-order systems. Adv. Differ. Equ. 1997, 2: 693-714.MathSciNetGoogle Scholar
- Mawhin J: Bounded and almost periodic solutions of nonlinear differential equations: variational vs nonvariational approach. Res. Notes Math. 410. In Calculus of Variations and Differential Equations. Edited by: Ioffe A, Reich S, Shafrir I. Chapman & Hall/CRC, Boca Raton; 1999:167-184.Google Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.